We report a new case of biopsy-confirmed mesalazine-induced interstitial nephritis in an 18-year-old male with ulcerative colitis. His renal function improved with drug discontinuation and corticosteroid treatment. An English literature review revealed an additional 22 cases of this complication that, taken together, showed (1) a male predominance, (2) an absence of specific symptoms or findings on urinalysis, (3) a 61% frequency of residual chronic renal insufficiency with 13% of patients developing end-stage renal disease, and (4) an apparent favorable response to steroid therapy. We conclude that patients receiving 5-aminosalicylates should be routinely monitored with serum creatinine measurements to prevent this uncommon but potentially serious adverse drug reaction.
- 5-aminosalicylic acid
- Inflammatory bowel disease
- Renal failure
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health